The Newnan Times-Herald

Local

Serotonin syndrome cases on the rise


  • By Rebecca Leftwich
  • |
  • May. 26, 2018 - 3:46 PM

When managing pain with opioids is the best option, medical experts warn parents of serious conditions that can be caused by common drug interactions.

In 2016, the U.S. Food and Drug Administration issued a warning about safety issues with the entire class of opioid pain medications and required changes to cautions on drug labels. Opioids have been associated with adrenal insufficiency – particularly production of the stress-response hormone cortisol – and with decreased sex hormone levels that could lead to infertility.

While those issues typically occur with more long-term opioid use, a potentially life-threatening condition called serotonin syndrome often can occur within just 24 hours.

Serotonin, which helps nerve cells and brains function, is produced naturally in the human body. Many children diagnosed with depression or anxiety can benefit from serotonin boosters, so they are prescribed common selective serotonin reuptake inhibitors (SSRIs) such as paroxetine (Paxil), sertraline (Zoloft) or escitalopram (Lexapro).

However, when taken in combination with opioids, they can cause too much serotonin to accumulate in their bodies. Serotonin syndrome, sometimes called serotonin toxicity, can cause symptoms ranging from shivering and diarrhea to muscle rigidity, fever and seizures. In rare cases, it can be fatal.

According to the National Institutes of Health, the actual incidence of serotonin syndrome is unknown, but the number of actual cases is likely much greater than the actual reported cases because milder symptoms often can be attributed to general side effects of treatment.

NIH reports say the number of reported cases of serotonin syndrome has increased because of the widespread use of serotonin-boosting drugs, and that the condition has been reported in all age groups.

Opioid use is not the only cause. Serotonin syndrome can occur with single medication, such as when a therapeutic dose is increased, or when a new medication is prescribed.

A multitude of common medications – from prescription anti-nausea drugs like ondansetron (Zofran) to over-the-counter cough medications containing dextromethorphan, like Delsym and Mucinex DM – can cause serotonin toxicity. Herbal supplements like St. John’s Wort and many illegal drugs also can lead to a dangerous accumulation of serotonin in the body.

Health experts urge patients, parents and caregivers to carefully read medication inserts and to speak with prescribing doctors and pharmacists about possible interactions before starting or changing a drug regimen.